Q. Taking Azoran for myasthenia gravis. Will it cause any side effect?

Answered by Dr. Anshul Varshney and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Myasthenia Gravis or Low Immunity? We have medical experts to help you right away. Ask a Doctor Now »
Image: Taking Azoran for myasthenia gravis.  Will it cause any side effect?

Hi doctor,

My brother is a myasthenia gravis patient. He had undergone thymectomy four years back. Since then he is continuously taking Azoran 50, an acetylcholinesterase inhibitor. Surgeons are not able to suggest him for reducing the amount of drugs. Available neurologists also do not have any experience with this rare disease. Please, suggest whether he can stop taking these medicines for rest of his life. If not, can it be reduced to one or two a day? Currently, he is taking three tablets a day. Occasionally, he reduced drugs because of some reason, and did not feel any physiological changes in his body. If he takes this drug for his whole life then will it cause any side effect? Moreover, any suggestion related to lifestyle or food is welcome. Thank you.


Related Questions:
My daughter has vitiligo in her lower lip. What should we do?
I have positive Babinski and Hoffman signs. What does that mean?
Taking Azoran for myasthenia gravis. Will it cause any side effect?
 

Dr. Anshul Varshney
M.B.B.S., M.D. MEDICINE
Critical Care Physician, Diabetology, General Medicine, Internal Medicine, Medical Gastroenterology,

Hi,

Welcome to icliniq.com.

We are here to help you.

  • See, there are no definitive criteria to stop Azoran (Azathioprine).
  • Usually, if thymus is removed and patient is asymptomatic then your doctor may taper and stop Azoran. However in case one gets a repeat episode then he would need to continue it.
  • For symptomatic relief from myasthenia symptoms he may continue with Neostigmine.

For further information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist

 

Hi doctor,

Thank you very much. I understand that if it becomes asymptomatic, drugs can be stopped till any odd thing comes up. But for the same, we need to reduce gradually the amount of drugs till his body allows. He reduced this dose to two pills a day for some time and did not feel any difference in his physiology. The blood reports that he used to get every three months were also quite normal. Kindly suggest whether he can keep it reducing gradually and then observe the effect. If he succeed to get asymptomatic then stop taking the drug. Please, do clarify. One question is also left that whether this drug is known to have any significant side effect? Secondly, should we go for antibody test (for Anti-Ach) to confirm that he is no more producing anti-acetylcholine Ig. Please clarify this too.

 

Dr. Anshul Varshney
M.B.B.S., M.D. MEDICINE
Critical Care Physician, Diabetology, General Medicine, Internal Medicine, Medical Gastroenterology,

Hi,

Welcome back to icliniq.com.

  • Yes, this drug should be managed by tapering off slowly.
  • As such the side effects are due to immunocompromised state that the medicines create. Being a doctor you can understand that. Nothing much other than this.

For further doubts consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


What does my daughter's blood report suggest?
Query: Hello doctor, Our daughter aged 3 years 3 months has been frequently sick in her life. She was even hospitalized thrice and was on drips for stomach related diseases. Most often, her illnesses are related to stomach issues with symptoms typically including repeated vomiting, diarrhea and sometimes...  Read Full »
Dr. Prashant Kumar Singh
Child Health Specialist

Answer: Hi, Welcome to icliniq.com. I have gone through your query and the reports (attachment removed to protect patient identity). I understand your concern. Few children go through such situations due to sensitivity and low immunity levels, so you need not panic. I would suggest you avoid antibiotics as ...  Read Full »
 
My eyelids seem to droop when I am relaxed. Could it be ptosis?
Query: Hi doctor, From the past 12 months, my eyelids seem to droop when in a normal or relaxed state. It takes an effort to perform any kind of activity. I am doing eye exercises, but their effects are temporary. My eyelids close even more often after I use mobile or laptop. Could it be ptosis? If yes, ...  Read Full »
Dr. Vaibhev Mittal
Eye Care Ophthalmologist

Answer: Hello, Welcome to icliniq.com. I have reviewed your photos very carefully (attachment removed to protect patient identity). There is no significant ptosis in your eyes. Recently acquired ptosis, which worsens with efforts, is suggestive of myasthenia gravis. I would recommend you to consult a local...  Read Full »
 
What can cause itch, redness and pain at the tip of penis?
Query: Hi doctor, I have itchy and reddish private part since last two months. I have pain at the tip of penis and during intercourse. I consulted a doctor, he suggested me AF-Kit. After taking this for one month it was just perfect. The symptoms returned again. I tried AF-Kit, but this time, the symptoms...  Read Full »
Dr. Sumit Srivastava
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. Thanks for your query on this platform. You are suffering from fungal infection candidiasis which is notorious for recurrence. The common causes of recurrence are: Low immunity. Diabetes. Improper antibiotic use. I will suggest you to apply Clotrimazol...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


What Is Trigeminal Migraine?
One of the most common complaints of patients in general and ENT practice is a headache. And in chronic cases, it might ...  Read more »
Why am I having muscle twitches all over my body?
Hello doctor, I have been having muscle twitches all around my body for about two months. First I noticed it in the leg...  Read more »
Will my kidney stone escalate my issues of high BP and diabetes?
Hello doctor, I am a 48-year-old male. I have a high blood pressure since five years and type 2 diabetes mellitus since ...  Read more »
 
 

Also Read Answers From